Convexity conditions of Kantorovich function and related semi-infinite linear matrix inequalities

Yun-Bin Zhao

Research output: Contribution to journalArticle

1 Citation (Scopus)


The Kantorovich function (x(T)Ax)(x(T)A(-1)x), where A is a positive definite matrix, is not convex in general. From a matrix or convex analysis point of view, it is interesting to address the question: when is this function convex? In this paper, we prove that the 2-dimensional Kantorovich function is convex if and only if the condition number of its matrix is less than or equal to 3+2 root 2. Thus the convexity of the function with two variables can be completely characterized by the condition number. The upper bound '3 + 2 root 2' is turned out to be a necessary condition for the convexity of the Kantorovich function in any finite-dimensional spaces. We also point out that when the condition number of the matrix (which can be any dimensional) is less than or equal to root 5 + 2 root 6, the Kantorovich function is convex. Furthermore, we prove that this general sufficient convexity condition can be improved to 2 + root 3 in 3-dimensional space. Our analysis shows that the convexity of the function is closely related to some modern optimization topics such as the semi-infinite linear matrix inequality or 'robust positive semi-definiteness' of symmetric matrices. In fact, our main result for 3-dimensional cases has been proved by finding an explicit solution range to some semi-infinite linear matrix inequalities. (C) 2011 Elsevier B.V. All rights reserved.
Original languageEnglish
Pages (from-to)4389-4403
Number of pages15
JournalJournal of Computational and Applied Mathematics
Issue number15
Publication statusPublished - 1 Jun 2011


Dive into the research topics of 'Convexity conditions of Kantorovich function and related semi-infinite linear matrix inequalities'. Together they form a unique fingerprint.

Cite this